Arizona, 2013Winter Storm and Winter Weather in Arizona, February 20, 2013
February 20, 2013 · NWS TWC · 11 events in 11 counties and zones
A very strong area of low pressure moved across Southeast Arizona on February 20th resulting in very low snow levels across the region. Snow levels dropped as low as 2000 feet with measurable snow at elevations 2500 feet and higher including the Tucson metro area.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very strong area of low pressure moved across Southeast Arizona on February 20th resulting in very low snow levels across the region. Snow levels dropped as low as 2000 feet with measurable snow at elevations 2500 feet and higher including the Tucson metro area. Many schools in southeast Arizona either closed February 20th and/or had delayed starts February 21st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Feb 20, 3:40 AM MST, 5 hours 20 minutes earlier.
Area forecast discussion, Feb 20, 3:40 AM MST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
340 AM MST WED FEB 20 2013
.SYNOPSIS...A STRONG LOW PRESSURE SYSTEM WILL PRODUCE WIDESPREAD
RAIN AND SNOW TODAY ALONG WITH MUCH COLDER TEMPERATURES. STRONG AND
GUSTY WINDS WILL CREATE BLIZZARD CONDITIONS ACROSS MOST OF THE
MOUNTAINS. SIGNIFICANT SNOW ACCUMULATIONS WILL OCCUR ABOVE 3000
FEET. EXPECT A FEW LINGERING SHOWERS THURSDAY INTO FRIDAY AS MUCH
BELOW NORMAL TEMPERATURES CONTINUE.
&&
.DISCUSSION...533 DM UPPER LOW CENTERED JUST EAST OF LOS ANGELES
EARLY THIS MORNING WILL MOVE EWD INTO FAR WEST-CENTRAL ARIZONA BY
LATE THIS MORNING. UPPER LOW IS PROGGED TO FILL AND MOVE EWD INTO
CENTRAL AZ THIS AFTERNOON...THEN ADVANCE RAPIDLY EWD INTO EAST-
CENTRAL NEW MEXICO BY DAYBREAK THUR. LOWER-LEVEL MOISTURE INCREASING
RAPIDLY AS EVIDENCED VIA IR SATELLITE IMAGERY...AS WELL AS THE 10Z
SURFACE OBSERVATIONS WITH SCT-OVC CLOUDS AROUND 3-4K FT AGL.
THE ONLY ADJUSTMENT OF SIGNIFICANCE TO THE WELL-ADVERTISED WINTER
STORM SCENARIO FOR TODAY AND INTO THIS EVENING WAS TO INTRODUCE A
SLIGHT CHANCE OF THUNDERSTORMS ACROSS MUCH OF THE AREA TODAY. THE
EVENING SHIFT OPTED FOR A BLIZZARD WARNING FOR MOST MOUNTAINS FROM
TUCSON VICINITY EWD/SWD FROM 6 AM THIS MORNING TO 11 PM MST THIS
EVENING. A WINTER STORM WARNING REMAINS IN EFFECT FOR MOST LOCALES
ABOVE 3000 FEET FROM 6 AM THIS MORNING TO 11 PM MST THIS EVENING.
BULK OF PRECIP TO END AROUND 21/06Z. THERE WILL STILL BE A CHANCE OF
SNOW SHOWERS MAINLY ACROSS THE WHITE MOUNTAINS LATE TONIGHT WITH DRY
CONDITIONS EXPECTED ACROSS MUCH OF THE REST OF THE AREA.
STORM TOTAL LIQUID AMOUNTS ARE FORECAST TO RANGE FROM ABOUT 0.40
INCH ACROSS FAR WRN PIMA COUNTY...TO AROUND 1.20 INCHES ACROSS THE
HIGHEST PEAKS. MOST VALLEY LOCATIONS SHOULD RECEIVE GENERALLY AROUND
ONE-HALF OF AN INCH OF LIQUID PRECIP.
STORM TOTAL SNOWFALL ACCUMS ARE EXPECTED TO BE FROM 3-7 INCHES
BETWEEN 3000-5000 FEET...AND FROM 14 TO 19 INCHES ABOVE 7000 FEET.
LOCALLY HIGHER ACCUMULATIONS ARE POSSIBLE AT THE HIGHEST MOUNTAIN
ELEVATIONS. PLEASE REFER TO AWIPS PRODUCT PHXWSWTWC /WMO HEADER
WWUS45 KTWC/ FOR MORE DETAIL REGARDING SNOW ACCUMULATIONS.
SNOW LEVELS INITIALLY RANGING FROM 3500-5000 FEET THIS MORNING ARE
FORECAST TO FALL AS LOW AS 2800 FEET THIS AFTERNOON...THEN AS LOW AS
2200 FEET TONIGHT.
THUR-FRI...
SECONDARY IMPULSE IS PROGGED PARTICULARLY VIA THE 20/00Z ECMWF TO
MOVE FROM THE GREAT BASIN MIDDAY THUR SEWD ACROSS ARIZONA THUR
NIGHT. MID-LEVEL TROUGH AXIS IS PROGGED TO BE INTO CENTRAL NEW
MEXICO FRI MORNING. IN ADDITION TO AT LEAST A SLIGHT CHANCE OF SNOW
SHOWERS ACROSS THE WHITE MOUNTAINS...HAVE OPTED FOR A SLIGHT CHANCE
OF RAIN/SNOW SHOWERS MOST SECTIONS THUR NIGHT.
SAT-TUE...
DRY CONDITIONS MOST SECTIONS EXCEPT FOR A SLIGHT CHANCE OF SNOW
SHOWERS ACROSS THE WHITE MOUNTAINS SAT NIGHT-SUN.
DAYTIME TEMPS TODAY ARE EXPECTED TO BE NEARLY 15-25 DEGS COLDER
VERSUS TEMPS ACHIEVED TUE AFTERNOON. OPTED TO DEPICT STEADY OR
FALLING TEMPS TUCSON VICINITY FROM MID-MORNING TODAY INTO THIS
AFTERNOON. WARMING TREND TO THEN OCCUR THUR-FRI ALTHOUGH HIGH TEMPS
TO REMAIN WELL BELOW NORMAL. CONTINUED WARMING SAT FOLLOWED BY
COOLER TEMPS SUN. SLIGHTLY WARMER MON-TUE ALBEIT BELOW NORMAL
DAYTIME TEMPS TO CONTINUE.
&&
.AVIATION...A STRONG LOW PRESSURE SYSTEM WILL PRODUCE WIDESPREAD
RAIN AND SNOW ACROSS SOUTHEAST ARIZONA TODAY. EXPECT MVFR CONDITIONS
AND OCCASIONAL IFR CONDITIONS WITH MOUNTAINS OBSCURED FROM KTUS
VICINITY EWD TO THE NEW MEXICO BORDER. THERE IS A SLIGHT CHANCE OF
-TSRA AREA WIDE TODAY. SURFACE WIND FROM MID-MORNING TODAY THRU THIS
AFTERNOON WLY/SWLY AT 15-30 KTS WITH GUSTS TO NEAR 45 KTS. SCT
-SHRA/-SHSN TO OCCUR THIS EVENING MAINLY FROM KTUS EWD TO THE NEW
MEXICO BORDER...THEN SCT -SHSN MOSTLY ACROSS THE WHITE MOUNTAINS
LATE TONIGHT WITH DRY CONDITIONS ELSEWHERE. SURFACE WIND DIMINISHING
06Z-12Z THURSDAY TO LESS THAN 10 KTS. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.
&&
.FIRE WEATHER...A STRONG LOW PRESSURE SYSTEM WILL BRING VALLEY RAIN
AND MOUNTAIN SNOW TO SOUTHEAST ARIZONA TODAY. STRONG AND GUSTY WEST
TO SOUTHWEST WINDS WILL ACCOMPANY THE LOW PRESSURE SYSTEM. MUCH
COLDER TEMPERATURES WILL OCCUR TODAY...WITH SIGNIFICANT SNOW
ACCUMULATIONS ABOVE 3000 FEET. THERE IS A CHANCE OF RAIN AND SNOW
SHOWERS MAINLY FROM TUCSON EASTWARD THURSDAY NIGHT. A FEW LINGERING
SNOW SHOWERS WILL CONTINUE ACROSS THE WHITE MOUNTAINS FRIDAY WITH
DRY CONDITIONS ELSEWHERE. THEREAFTER...DRY CONDITIONS WILL OCCUR
SATURDAY THROUGH TUESDAY EXCEPT FOR A SLIGHT CHANCE OF SNOW SHOWERS
MAINLY ACROSS THE WHITE MOUNTAINS SATURDAY NIGHT AND SUNDAY.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 6 AM THIS MORNING TO 11 PM MST
THIS EVENING FOR AZZ503-504-506>510-515 ABOVE 3000 FEET.
BLIZZARD WARNING FROM 6 AM THIS MORNING TO 11 PM MST THIS
EVENING FOR AZZ511>514.
&&
VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
BFHazardous weather outlook, Feb 20, 4:23 AM MST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
423 AM MST WED FEB 20 2013
AZZ511>514-202300-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-
423 AM MST WED FEB 20 2013
...BLIZZARD WARNING REMAINS IN EFFECT FROM 6 AM THIS MORNING TO
11 PM MST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
A BLIZZARD WARNING IS IN EFFECT FROM 6 AM THIS MORNING TO 11 PM
MST THIS EVENING. THE COMBINATION OF STRONG AND GUSTY WINDS WITH
HEAVY SNOWFALL WILL PRODUCE BLIZZARD CONDITIONS TODAY INTO THIS
EVENING. PLEASE REFER TO AWIPS PRODUCT PHXWSWTWC /WMO HEADER
WWUS45 KTWC/ FOR ADDITIONAL DETAIL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
DRY CONDITIONS WILL PREVAIL EXCEPT FOR A SLIGHT CHANCE OF SNOW
SHOWERS THURSDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ503-504-506>510-515-202300-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTHEAST PINAL COUNTY-UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
BABOQUIVARI MOUNTAINS-
423 AM MST WED FEB 20 2013
...WINTER STORM WARNING REMAINS IN EFFECT FROM 6 AM THIS MORNING
TO 11 PM MST THIS EVENING ABOVE 3000 FEET...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
A STRONG LOW PRESSURE SYSTEM WILL BRING SNOW SHOWERS ABOVE 3000
FEET TODAY INTO THIS EVENING. THIS SYSTEM WILL ALSO PRODUCE GUSTY
WINDS AND MUCH COLDER TEMPERATURES. EXPECT STORM TOTAL SNOW
ACCUMULATIONS OF 3 TO 7 INCHES BETWEEN 3000 AND 5000 FEET...7 TO
14 INCHES BETWEEN 5000 AND 7000 FEET...AND FROM 14 TO 19 INCHES
OF SNOWFALL ABOVE 7000 FEET. PLEASE REFER TO AWIPS PRODUCT
PHXWSWTWC /WMO HEADER WWUS45 KTWC/ FOR ADDITIONAL DETAIL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
DRY CONDITIONS WILL PREVAIL EXCEPT FOR A SLIGHT CHANCE OF RAIN AND
SNOW SHOWERS THURSDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
Winter Storm, Baboquivari Mountains
- When
- February 20, 9:00 AM MST to 8:00 PM MST
- Where
- Baboquivari Mountains forecast zone
- Reported by
- COOP Observer
- Coordinates
- 32.097, -111.790 (the zone’s center; the record gives no point)
Widespread snowfall occurred across the Baboquivari Mountains with 6 inches on Kitt Peak.
Winter Storm, Santa Catalina and Rincon Mountains
- When
- February 20, 10:00 AM MST to 8:00 PM MST
- Where
- Santa Catalina and Rincon Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 32.501, -111.567 (the zone’s center; the record gives no point)
Widespread snowfall occurred across the Catalina and Rincon mountains with 12 inches on Mt. Lemmon.
Winter Storm, Upper Santa Cruz River and Altar Valleys
- When
- February 20, 11:00 AM MST to 8:00 PM MST
- Where
- Upper Santa Cruz River and Altar Valleys forecast zone
- Reported by
- Unknown
- Coordinates
- 31.812, -111.318 (the zone’s center; the record gives no point)
Two to four inches of snowfall occurred across the lower elevations of Santa Cruz county and the Altar Valley in Southern Pima County.
Winter Storm, Tucson Metro Area
- When
- February 20, 11:00 AM MST to 8:00 PM MST
- Where
- Tucson Metro Area forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 32.097, -111.790 (the zone’s center; the record gives no point)
Widespread low elevation snowfall occurred across the Tucson Metro area with anywhere from 1 to 4 inches across the region. Tucson International Airport received 2 inches of snowfall. The Tucson airport briefly diverted flights headed to Tucson. A major golf tournament in Marana was suspended due to the snow.
Winter Storm, Southeast Pinal County
- When
- February 20, 11:00 AM MST to 8:00 PM MST
- Where
- Southeast Pinal County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 32.904, -111.345 (the zone’s center; the record gives no point)
Widespread low elevation snowfall occurred in Southeast Pinal County above 2500 feet. The Oracle area at about 4500 feet had about 6 inches of snowfall.
Winter Storm, Galiuro and Pinaleno Mountains
- When
- February 20, 12:00 PM MST to 10:00 PM MST
- Where
- Galiuro and Pinaleno Mountains forecast zone
- Reported by
- State Official
- Coordinates
- 32.572, -110.328 (the zone’s center; the record gives no point)
Widespread snowfall occurred the Galiuro and Pinaleno Mountains with 16 inches at Mt. Graham.
Winter Weather, Upper San Pedro River Valley
- When
- February 20, 1:00 PM MST to 9:00 PM MST
- Where
- Upper San Pedro River Valley forecast zone
- Reported by
- Newspaper
- Coordinates
- 32.109, -110.569 (the zone’s center; the record gives no point)
Widespread snowfall occurred across the valleys of Western Cochise County with 2 to 4 inches across the region.
Winter Storm, Dragoon/Mule/Huachuca and Santa Rita Mountains
- When
- February 20, 1:00 PM MST to 10:00 PM MST
- Where
- Dragoon/Mule/Huachuca and Santa Rita Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 31.834, -110.796 (the zone’s center; the record gives no point)
Widespread snowfall occurred across the mountains of Cochise County including 6 inches in the Bisbee area. The Mule Pass Tunnel on Highway 80 was closed due to the snow.
Winter Storm, Eastern Cochise County Below 5000 Feet
- When
- February 20, 2:00 PM MST to 10:00 PM MST
- Where
- Eastern Cochise County Below 5000 Feet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 31.880, -109.751 (the zone’s center; the record gives no point)
Widespread snowfall occurred across the valleys of Eastern Cochise County with 2 to 4 inches across the region.
Winter Storm, Upper Gila River and Aravaipa Valleys
- When
- February 20, 2:00 PM MST to 10:00 PM MST
- Where
- Upper Gila River and Aravaipa Valleys forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 33.074, -109.563 (the zone’s center; the record gives no point)
Snowfall occurred across the Aravaipa Valley with 5.5 inches in the Klondyke area.
Winter Storm, Chiricahua Mountains
- When
- February 20, 3:00 PM MST to 11:00 PM MST
- Where
- Chiricahua Mountains forecast zone
- Reported by
- Unknown
- Coordinates
- 31.880, -109.751 (the zone’s center; the record gives no point)
Widespread snowfall occurred across the Chiricahua Mountains with around 6 inches in the lower elevations and around a foot in the higher terrain.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Hawaii, February 20 to 24, 20131 death · 20 events
- Ice Storm and Hail in Arkansas, February 20 to 21, 2013$815,000 · 1.25 in hail · 35 events
- Winter Storm in Kansas, February 20 to 21, 201327 events
- Winter Storm in Kansas, February 20 to 21, 201325 events
- Heavy Snow in Nebraska, February 20 to 21, 201324 events
- Winter Storm in Vermont, February 20 to 21, 2013$25,000 · 3 events
- Winter Storm in Oklahoma, February 20 to 21, 201314 events
- Heavy Snow in Nebraska, February 20 to 22, 201314 events
- Winter Weather in Colorado, February 20 to 22, 201312 events
- Heavy Snow in Kansas, February 20 to 21, 201311 events
- Winter Weather in Texas, February 20 to 21, 201311 events
- Winter Weather in Colorado, February 20 to 21, 201310 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427690, 427689, 427680, 427681, 427682, 427686, 427683, 427688, 427684, 427685, 427687.